Alert archive / Michigan / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 32, NWS Gaylord, MI

July 2, 1997Leelanau County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 2, 1997, 12:44 PM EDT for Leelanau County, Michigan. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 1997, 12:44 PM EDT (16:44 UTC)
Expired
Jul 2, 1997, 1:30 PM EDT
In force
46 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Leelanau County, MI

The radar

The NCL Michigan radar (KAPX), 107 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 4.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1997-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 298 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1997-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
298 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
745 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAPN 021644 RRA
SVRAPN
MIZ514-535-536-MIC089-021730-

BULLETIN - EAS ACTIVATION/IMMEMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1244 PM EDT WED JUL 2 1997

* SEVERE THUNDERSTORM WARNING FOR
  LEELANAU COUNTY - NORTHWEST LOWER MICHIGAN

* UNTIL 130 PM EDT
 
* SOME LOCATIONS AFFECTED
    LELAND
    NORTHPORT

* AT 1240 PM EDT RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES
  SOUTHWEST OF LELAND. MOVEMENT WAS TO THE NORTHEAST AT 40 MPH.

* THE STORM WILL BE NEAR LELAND BY 1255 PM... AND NEAR NORTHPORT
  BY 110 PM.

DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. TAKE COVER IN A
STURDY BUILDING AWAY FROM WINDOWS!

SMITH
 

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 10:52 AM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 2, 10:52 AM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1050 AM EDT WED JUL 2 1997

PORTIONS OF FCST AREA ARE LIKELY TO SEE ACTIVE THUNDERSTORMS LATER
TODAY... AS EXTREMELY DYNAMIC SYS FOR MID SUMMER COMBINES WITH HIGH
AMOUNTS OF MSTR/INSTBY TO CREATE POTENTIALLY EXPLOSIVE WX SITUATION.

AT 14Z... SFC FNT WAS LOCATED OVR CNTRL WI. EXTRAPOLATION MOVES FNT TO
CNTRL LK MICH BY 18Z... AND TO WRN LWR MI BY 20-21Z. CORRESPONDING
500 MB JET (+70 KTS) IS PROGGED TO PUNCH INTO WRN GRTLKS AFT 18Z...
AS LEFT EXIT REGION OF POWERFUL 250 MB JET PRODUCES TREMENDOUS UPR
DIVERGENCE ACRS CNTRL/NRN LWR MI. SFC ANALYSIS SHOWS +70F DWPTS
SPREADING N ACRS SE WI AND SW LWR MI. MODIFIED APX MRNG SOUNDING
(85/69) YEILDS NEARLY 3500 J/KG... LI OF -10... AND TT OF 55. AS SFC
FNT... UPR SUPPORT... AND LO LVL MSTR COME TOGETHER WITH DAYTIME
HEATING... EXPECT THUNDERSTORMS TO DEVELOP 17-18Z OVR EXTREME WRN LWR.
STORMS WL THEN MV ENE AT 30-35 MPH... REACHING NE LWR BY 21Z.

PROGGED AFTN WIND FIELDS SUGGEST THAT STORMS WILL LIKELY EVOLVE INTO
DYNAMIC BOW ECHO... THOUGH ALIGNMENT OF 850-500 MB WINDS DOESN/T OCCUR
UNTIL LATE AFTN. INSTBY/SHEAR COMBINATION RESULTS IN BRN OF ABT 46...
SUGGESTING THAT A FEhW STORMS MAY TAKE ON SUPERCELL CHARACTERISTICS.

SMITH

In the hours before

Special weather statement, Jul 2, 6:45 AM EDT, 5 hours 59 minutes before
MIZ008-015>036-041-042-030400-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
645 AM EDT WED JUL 2 1997

...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

THERE IS A MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING
ACROSS NORTHERN LOWER AND EASTERN UPPER MICHIGAN. THE BEST CHANCE FOR
SEVERE WEATHER WILL BE ACROSS NORTHERN LOWER MICHIGAN...ESPECIALLY
ALONG AND SOUTH OF A TRAVERSE CITY TO ALPENA LINE. SPOTTER ACTIVATION
WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

SCATTERED SHOWERS AND EMBEDDED NON-SEVERE THUNDERSTORMS WILL MOVE EAST-
NORTHEAST AND AFFECT PORTIONS OF NORTHERN LOWER/EASTERN UPPER MICHIGAN
WEST OF I-75 THROUGH MID MORNING...THEN AFFECT AREAS EAST OF I-75
BETWEEN MID MORNING AND NOON. A MORE ORGANIZED AREA OF STRONG TO SEVERE
THUNDERSTORMS IS EXPECTED TO FORM IN A NORTH-SOUTH FASHION THIS
AFTERNOON...FIRST REACHING AREAS WEST OF US-131 IN NORTHWEST LOWER
MICHIGAN BETWEEN 2 AND 3 PM. THE AREA OF THUNDERSTORMS IS EXPECTED TO
MOVE EAST-NORTHEAST AT 50 MPH...AFFECTING EASTERN UPPER AND NORTH
CENTRAL LOWER MICHIGAN BETWEEN 3 AND 5 PM AND NORTHEAST LOWER MICHIGAN
EAST M-33 BETWEEN 5 AND 7 PM.

THE PRIMARY SEVERE WEATHER THREAT WITH THESE THUNDERSTORMS WILL BE
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...WITH HAIL UP TO ONE INCH IN
DIAMETER POSSIBLE. ISOLATED TORNADOES ARE ALSO POSSIBLE ACROSS NORTHERN
LOWER MICHIGAN...WITH THE HIGHEST THREAT SOUTH OF M-55 AND EAST OF
US-27. THE STORMS WILL MOVE OUT OF THE REGION BY 8 PM.

THIS WEATHER SITUATION HAS THE POTENTIAL TO BECOME VERY DANGEROUS.
PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL CABLE TELEVISION
STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE THREAT OF
SEVERE WEATHER IN NORTHERN LOWER AND EASTERN UPPER MICHIGAN.

HURLEY
Special weather statement, Jul 2, 6:46 AM EDT, 5 hours 58 minutes before
MIZ008-015>036-041-042-030400-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
645 AM EDT WED JUL 2 1997

...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

THERE IS A MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING
ACROSS NORTHERN LOWER AND EASTERN UPPER MICHIGAN. THE BEST CHANCE FOR
SEVERE WEATHER WILL BE ACROSS NORTHERN LOWER MICHIGAN...ESPECIALLY
ALONG AND SOUTH OF A TRAVERSE CITY TO ALPENA LINE. SPOTTER ACTIVATION
WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

SCATTERED SHOWERS AND EMBEDDED NON-SEVERE THUNDERSTORMS WILL MOVE EAST-
NORTHEAST AND AFFECT PORTIONS OF NORTHERN LOWER/EASTERN UPPER MICHIGAN
WEST OF I-75 THROUGH MID MORNING...THEN AFFECT AREAS EAST OF I-75
BETWEEN MID MORNING AND NOON. A MORE ORGANIZED AREA OF STRONG TO SEVERE
THUNDERSTORMS IS EXPECTED TO FORM IN A NORTH-SOUTH FASHION THIS
AFTERNOON...FIRST REACHING AREAS WEST OF US-131 IN NORTHWEST LOWER
MICHIGAN BETWEEN 2 AND 3 PM. THE AREA OF THUNDERSTORMS IS EXPECTED TO
MOVE EAST-NORTHEAST AT 50 MPH...AFFECTING EASTERN UPPER AND NORTH
CENTRAL LOWER MICHIGAN BETWEEN 3 AND 5 PM AND NORTHEAST LOWER MICHIGAN
EAST M-33 BETWEEN 5 AND 7 PM.

THE PRIMARY SEVERE WEATHER THREAT WITH THESE THUNDERSTORMS WILL BE
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...WITH HAIL UP TO ONE INCH IN
DIAMETER POSSIBLE. ISOLATED TORNADOES ARE ALSO POSSIBLE ACROSS NORTHERN
LOWER MICHIGAN...WITH THE HIGHEST THREAT SOUTH OF M-55 AND EAST OF
US-27. THE STORMS WILL MOVE OUT OF THE REGION BY 8 PM.

THIS WEATHER SITUATION HAS THE POTENTIAL TO BECOME VERY DANGEROUS.
PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL CABLE TELEVISION
STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE THREAT OF
SEVERE WEATHER IN NORTHERN LOWER AND EASTERN UPPER MICHIGAN.

HURLEY
Special weather statement, Jul 2, 11:45 AM EDT, 59 minutes before
MIZ008-015>036-041-042-030400-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1145 AM EDT WED JUL 2 1997

...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS ALL OF
NORTHERN LOWER AND EASTERN UPPER MICHIGAN. SOME OF THESE STORMS WILL
LIKELY BE SEVERE... AND SPOTTER ACTIVATION MAY BE NEEDED.

THUNDERSTORMS OVER CENTRAL UPPER MICHIGAN LATE THIS MORNING WILL BEGIN
TO AFFECT EAST UPPER MICHIGAN AROUND 100 PM. ADDITIONAL STORMS ARE THEN
EXPECTED TO DEVELOP ACROSS WESTERN LOWER MICHIGAN AROUND 200 PM. THE
STORMS WILL MOVE NORTHEAST AT 35 MPH... AND AFFECT NORTHEAST LOWER
MICHIGAN BY 500 PM.

WIND GUSTS TO 65 MPH AND ONE INCH DIAMETER HAIL WILL BE POSSIBLE WITH
THESE STORMS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE.

THOUGH SEVERE WEATHER WILL BE POSSIBLE ACROSS ALL OF NORTHERN LOWER AND
EASTERN UPPER MICHIGAN... THE BEST CHANCES WILL BE SOUTH OF A LINE FROM
TRAVERSE CITY TO ALPENA. THUNDERSTORMS WILL MOVE OUT OF NORTHERN
MICHIGAN BY 1100 PM THIS EVENING.

STAY TUNED TO NATIONAL WEATHER SERVICE WEATHER RADIO OR YOUR LOCAL
MEDIA FOR THE LATEST INFORMATION ON THIS POTENTIALLY DANGEROUS WEATHER
SITUATION.

SMITH
Special weather statement, Jul 2, 11:48 AM EDT, 56 minutes before
MIZ008-015>036-041-042-030400-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1145 AM EDT WED JUL 2 1997

...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS ALL OF
NORTHERN LOWER AND EASTERN UPPER MICHIGAN. SOME OF THESE STORMS WILL
LIKELY BE SEVERE... AND SPOTTER ACTIVATION MAY BE NEEDED.

THUNDERSTORMS OVER CENTRAL UPPER MICHIGAN LATE THIS MORNING WILL BEGIN
TO AFFECT EAST UPPER MICHIGAN AROUND 100 PM. ADDITIONAL STORMS ARE THEN
EXPECTED TO DEVELOP ACROSS WESTERN LOWER MICHIGAN AROUND 200 PM. THE
STORMS WILL MOVE NORTHEAST AT 35 MPH... AND AFFECT NORTHEAST LOWER
MICHIGAN BY 500 PM.

WIND GUSTS TO 65 MPH AND ONE INCH DIAMETER HAIL WILL BE POSSIBLE WITH
THESE STORMS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE.

THOUGH SEVERE WEATHER WILL BE POSSIBLE ACROSS ALL OF NORTHERN LOWER AND
EASTERN UPPER MICHIGAN... THE BEST CHANCES WILL BE SOUTH OF A LINE FROM
TRAVERSE CITY TO ALPENA. THUNDERSTORMS WILL MOVE OUT OF NORTHERN
MICHIGAN BY 1100 PM THIS EVENING.

STAY TUNED TO NATIONAL WEATHER SERVICE WEATHER RJADIO OR YOUR LOCAL
MEDIA FOR THE LATEST INFORMATION ON THIS POTENTIALLY DANGEROUS WEATHER
SITUATION.

SMITH

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 1:25 PM EDTSevere Thunderstorm WarningAPXAntrim, Charlevoix50 min
Jul 2, 1:59 PM EDTSevere Thunderstorm WarningAPXEmmet61 min
Jul 2, 2:13 PM EDTTornado WarningAPXEmmet47 min
Jul 2, 2:53 PM EDTTornado WarningAPXCrawford42 min
Jul 2, 3:07 PM EDTSevere Thunderstorm WarningAPXOscoda63 min
Jul 2, 3:30 PM EDTTornado WarningAPXOscoda40 min
Jul 2, 3:41 PM EDTSevere Thunderstorm WarningAPXArenac, Ogemaw64 min
Jul 2, 4:01 PM EDTSevere Thunderstorm WarningAPXAlcona, Iosco64 min
Jul 2, 4:45 PM EDTTornado WarningAPXArenac35 min
Jul 2, 5:48 PM EDTSevere Thunderstorm WarningAPXMontmorency37 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.